I work with docs who have recently started prescribing these medications to patients - I’m talking Bydureon, Byetta, Victoza, Tanzeum, and Trulicity. I have worked with some of our patients and for the most part and almost without exception, these drugs are really doing the trick. The weekly injections are fanatastic.
A couple of questions: the bydureon occasionally leaves a lump at the injection site, which subsides in a few weeks. First question, is that lump just un-diffused medication? If not, what is it? Second, is this something that happens initially and only at the first injection site?
Second, I know that the contraindications as a general rule are pancreatitis, allergy to med and thyroid issues. Anything else?
Third, please feel free to share your experiences on these injectables. As an educator, I would love to know more. What worked for you at the doc’s office? What didn’t? Share anything else you’d like to!
Finally, does anyone know if the general idea of these medications is to use them to get an A1C down, and then to wean off them, using either something else, or back to strict lifestyle/metformin control?
Thank you very much!!!
Hola Senator, Im a Bydureon user, yes, it does leave a temporary lump, it usually disappears a week after. It is indicated in their official site
“After injecting BYDUREON, you may see or feel a small, raised bump at the injection site within 2-4 weeks (see visual below). This is your body reacting to the microspheres that hold the medicine as it works to dissolve them. These bumps rarely need medical attention, and do not interfere with BYDUREON treatment. They generally go away within 3 to 6 weeks.”
I found the secondary effects to be VERY unpleasant during the first weeks of use. Other than that it seems the med works just fine with insulin resistance.
I took Victoza for 5+ years. It, along with a LCHF diet, did a very good job of controlling my blood sugar. However I had side effects of dizziness and weakness in in my legs. I kept taking it because I was achieving excellent control I finally got tired of the side effects and asked to be put on insulin. The side effects went away immediately. My doc said her mother had similar problems which also went away when she started insulin.
Thank you so much Mariana and BadMoon. These are the type of testimonials I am looking for. Eg, I had no idea Victoza could make you weak in the legs, now I do and can do some more research on it. I’m also interested in hearing from others, especially those who used it to get their numbers down and then got off it to venture out on their own with no or minimal medications. Thanks again!
In response to the above comments about Victoza making one weak in the legs, and causing dizziness - those are signs are (ultra/very) low blood sugar. They are stated within the patient information packet that accompanies Victoza’s Prescribing Handout under the Side Effect Section that says if you experience any of the following, contact your doctor (immediately). Basically, if you are feeling jittery, sweaty, dizzy, having weakness in certain muscle regions or experiencing loss of control of major muscle groups, (or in some cases, even feeling confused and/or disoriented), then in 99% percent of cases this is not a normal reaction to a normal dose of Victoza but rather a (specific or series of specific) side-effect(s) that need to be reported to your doctor at once. The aforementioned side-effects, according to my pharmacist, and according to the Prescribing Information, very strongly indicate that one’s dose of Victoza is simply disproportionate to one’s needs, i.e. that one’s dosage is simply too high for one’s body and needs to be lowered. Your doctor or prescriber should be able to make that determination without the need for completely discarding the medicine altogether, before starting you on a brand new replacement medicine. My recommendation: if you are feeling side-effects that correspond with too low of blood sugar, try decreasing your Victoza dose first before abandoning it outright, and if you are not feeling/noticing enough of a decrease in your blood sugar or A1C, try increasing your Victoza dose (unless you are already at the max of 1.8mg - in which case, try the same medicine at a higher dose, called Saxenda), before adding more or a new medicine(s) of a whole new, different type with their own set of issues/side-effects. I know of multiple instances where Victoza doses have had to be either raised or lowered in order to reach a therapeutic level. And in most cases, that was sufficient to correct the problem.
Additionally, in the specific case of Victoza, if at the max dosage of 1.8mg a client is not receiving what is yet deemed to be a therapeutic effect, there is also a unique alternative called Saxenda, which is literally the/an identical medication but was branded for weight-loss instead so it has a higher maximum range of dosing which may be helpful for some individuals.
Note: Not all insurance companies will cover Saxenda as a A1C/Diabetes medication (even though it has the same active ingredient as Victoza, just at a higher dose), in the same manner that not all insurance companies will cover Victoza for weight-loss, such as my own insurance (even though it has the same ingredient as Saxenda - a FDA approved weight-loss drug). Ironic, I know.